Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 281, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 20, 2008, 3:23 PM CDT for Henderson County, Illinois. It was in force for 24 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2008, 3:23 PM CDT (20:23 UTC)
- Expired
- Sep 20, 2008, 3:47 PM CDT
- In force
- 24 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
County Henderson County, IL
The radar
The Quad Cities radar (KDVN), 103 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 3:23 PM CDT | HAIL 0.75 | 1 Sw Stronghurst, IL | DIME SIZED HAIL. |
| Sep 20, 3:27 PM CDT | HAIL 0.75 | Wsw Stronghurst, IL | DIME SIZE HAIL. |
| Sep 20, 3:29 PM CDT | HAIL 0.75 | 1 Wsw Stronghurst, IL | A LOT OF DIME SIZE HAIL. |
| Sep 20, 3:35 PM CDT | TSTM WND DMG | Stronghurst, IL | DELAYED REPORT. A WIND GUST MEASURING 68 MPH BLEW DOWN A SMALL TREE IN STRONGHURST. |
| Sep 20, 3:35 PM CDT | HAIL 0.88 | Stronghurst, IL | WIND GUST REPORTED MEASURED AT 68 MPH. SMALL TREE DOWN IN YARD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 468 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 202023 SVRDVN ILC071-202130- /O.NEW.KDVN.SV.W.0281.080920T2023Z-080920T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 323 PM CDT SAT SEP 20 2008 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HENDERSON COUNTY IN WEST CENTRAL ILLINOIS... * UNTIL 430 PM CDT. * AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED APPROXIMATELY NEAR STRONGHURST...OR 13 MILES EAST OF BURLINGTON...AND MOVING WEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES NORTH OF TERRE HAUTE AROUND 415 PM CDT... CARMAN AROUND 430 PM CDT... THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4066 9109 4084 9105 4084 9080 4065 9081 TIME...MOT...LOC 2023Z 093DEG 4KT 4075 9090 $$ ERVIN
2 follow-up statements
000 WWUS53 KDVN 202032 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 332 PM CDT SAT SEP 20 2008 ILC071-202130- /O.CON.KDVN.SV.W.0281.000000T0000Z-080920T2130Z/ HENDERSON IL- 332 PM CDT SAT SEP 20 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR SOUTHERN HENDERSON COUNTY... AT 330 PM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED APPROXIMATELY NEAR STRONGHURST...OR 12 MILES EAST OF BURLINGTON... MOVING WEST AT 5 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... OLENA AROUND 345 PM CDT... DECORRA AROUND 410 PM CDT... TERRE HAUTE AROUND 415 PM CDT... HOPPER AROUND 420 PM CDT... SHOKOKON...HEAPSVILLE...CARMAN AND LONE TREE AROUND 430 PM CDT... THIS STORM HAS ALREADY PRODUCED LARGE HAIL...AND IT REMAINS A THREAT. LAT...LON 4066 9109 4084 9105 4084 9080 4065 9081 TIME...MOT...LOC 2032Z 093DEG 4KT 4075 9091 $$ ERVIN
000 WWUS53 KDVN 202047 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 347 PM CDT SAT SEP 20 2008 ILC071-202056- /O.CAN.KDVN.SV.W.0281.000000T0000Z-080920T2130Z/ HENDERSON IL- 346 PM CDT SAT SEP 20 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HENDERSON COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM THAT PRODUCED NICKEL SIZE HAIL AND DAMAGING WINDS AROUND STRONGHURST HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING BRIEF HEAVY RAIN. LAT...LON 4066 9109 4084 9105 4084 9080 4065 9081 TIME...MOT...LOC 2046Z 093DEG 4KT 4075 9093 $$ ERVIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:43 PM CDT, 40 minutes earlier.
Area forecast discussion, Sep 20, 2:43 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 243 PM CDT SAT SEP 20 2008 .SYNOPSIS... SPRAWLING HIGH PRESSURE IS LOCATED IN THE MIDWEST TODAY...WITH LIGHT WINDS FOUND OVER NEARLY ALL OF THE PLAINS AND CORNBELT. A BACKDOOR COLD FRONT IS FOUND OVER THE NORTHERN GREAT LAKES...WITH SHARPLY COLDER AIR OVER CANADA. OTHERWISE...THE AIRMASS OVER THE MIDWEST IS SEASONALLY WARM...WITH PLENTY OF LOW LEVEL MOISTURE...FROM DEWPOINTS IN THE LOWER 60S. AN UPPER LOW...THROUGH VERY WEAK...IS STILL LOCATED OVER MO AND AR...AND IS NOW DRIFTING NORTHWARD SLOWLY. ISOLATED STORMS HAVE FIRED ON THE EDGE OF THIS LOWS INFLUENCE...REACHING AS CLOSE AS STARK COUNTY ILLINOIS. THE CAPE IS MORE THAN ENOUGH FOR STORMS...BUT CONVERGENCE IS JUST ABOUT NIL. && .SHORT TERM... LIGHT WINDS FROM THE SOUTH THIS EVENING WILL BECOME SOUTHEAST OVERNIGHT. WITH THIN CIRRUS AND SOME MID CLOUDS TONIGHT...LOWS SHOULD GET DOWN TO LEVELS SEEN LAST NIGHT...GENERALLY MID TO UPPER 50S. SOME SHALLOW FOG IS POSSIBLE..BUT WITH CLOUDS EXPECTED TO BUILD TOWARDS SUNRISE...WE WILL LEAVE THIS OUT OF THE GRIDS. SOME ISOLATED SHOWERS AND STORMS MAY CONTINUE TO POP UP IN THE SOUTH...AND ALSO THE EXTREME...NORTH CLOSER TO THE BACKDOOR FRONT. TOMORROW...WE WILL SEE DEEPER MOISTURE BUILD IN EARLY ON...AND MODELS SHOW ENOUGH FORCING ON THE NORTHERN EDGE OF THE UPPER LOW FOR SOME SHOWERS AND STORMS OVER THE AT LEAST THE SOUTHERN HALF OF THE CWA. WE WILL CONTINUE THE LOW POPS...GIVEN LACK OF A FOCUSING MECHANISM. HOWEVER...WITH SLOW MOVEMENT TO STORMS LIKE WE ARE SEEING TODAY...SOME VERY ISOLATED LOCATIONS MAY SEE AN INCH OR MORE OF RAINFALL. HIGHS SHOULD BE COOLER WITH MORE CLOUDS AROUND...WITH GENERALLY THE MID TO UPPER 70S. ...ERVIN... .LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY... WILL CARRY SMALL POP SUNDAY EVENING WITH WEAKENING UPPER LOW THAT DRIFTS INTO MO/IL REGION AND THEN APPARENTLY FIZZLES. AFTER THAT IT LOOKS DRY UNTIL ABOUT MID WEEK WHEN A WEAKENING COLD FRONT MOVES INTO THE DVN CWA BUT THEN LIFTS BACK TO THE NORTH BY THURSDAY. THE ECMWF SWEEPS A MODERATELY STRONG COLD FRONT THROUGH ON SATURDAY BUT THE GFS IS MUCH WEAKER. FOR NOW WILL GO WITH COMPROMISE AND SEE HOW THIS PLAYS OUT OVER THE NEXT FEW DAYS. WILL KEEP SMALL POPS FOR NOW FOR MID WEEK DUE TO WEAKENING FRONT WITH AVAILABLE MOISTURE AND TIMING STILL IN QUESTION. MAINLY A ZONAL FLOW ALOFT FOR MUCH OF THIS UPCOMING WEEK WITH TEMPERATURES REMAINING ABOVE NORMAL DESPITE THE AUTUMNAL EQUINOX ARRIVING THIS MONDAY. && && .AVIATION... WEAK HIGH PRESSURE SHOULD KEEP WINDS LIGHT TONIGHT AND TOMORROW...GENERALLY FROM THE SOUTHEAST. SKIES WILL BE PARTLY TO MOSTLY CLOUDY THROUGH SUNDAY...WITH SCATTERED SHOWERS POSSIBLE...ESPECIALLY AT MOLINE AND BURLINGTON DURING THE LATE MORNING AND AFTERNOON WITH PEAK HEATING INSTABILITY. SOME LATE NIGHT AND EARLY MORNING IFR FOG IS LIKELY...BUT CLOUDS SHOULD KEEP THIS A TEMPORARY FACTOR AT ALL SITES. ...ERVIN... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && ERVIN/HAASE
Hazardous weather outlook, Sep 20, 4:45 AM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 AM CDT SAT SEP 20 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-210945- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 445 AM CDT SAT SEP 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON. THESE WILL BE MAINLY SOUTH OF HIGHWAY 34 IN SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AND NORTH OF HIGHWAY 20 IN EASTERN IOWA. ANY STORMS THAT DEVELOP ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON OVER SOUTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. THERE IS ALSO A CHANCE OF THUNDERSTORMS LATE TUESDAY INTO THURSDAY AS A COLD FRONT MOVES INTO THE OUTLOOK AREA AND EVENTUALLY STALLS BEFORE RETURNING NORTH AS A WARM FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 4:45 PM CDT | Severe Thunderstorm Warning | DVN | Mercer | 30 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.